Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

July 8, 2021Juniata County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 8, 2021, 5:31 PM EDT for Juniata County, Pennsylvania. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2021, 5:31 PM EDT (21:31 UTC)
Expired
Jul 8, 2021, 6:15 PM EDT
In force
44 min
Issued by
NWS State College, PA

County Juniata County, PA

The radar

The State College radar (KCCX), 68 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

343 
WWUS81 KCTP 082131
SPSCTP

Special Weather Statement
National Weather Service State College PA
531 PM EDT Thu Jul 8 2021
 
PAZ027-028-056-082215-
Perry PA-Juniata PA-Mifflin PA-
531 PM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY...JUNIATA...AND
MIFFLIN COUNTIES UNTIL 615 PM EDT...

At 531 PM EDT, Doppler radar indicated a strong thunderstorm near
Spruce Hill, moving north at 25 mph.

Very heavy rain is expected.
Wind gusts up to 50 mph are possible.

This strong thunderstorm will be near...
  Spruce Hill and Ickesburg around 540 PM EDT.
  Walnut around 550 PM EDT.
  Mexico around 555 PM EDT.
  Lewistown around 600 PM EDT.
  Burnham and Highland Park around 605 PM EDT.
  Alfarata and Mcalisterville around 610 PM EDT.

Other locations impacted by this storm include Mifflintown, Port
Royal, Maitland, Wagner and Thompsontown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Minor flooding may develop. Do not drive into water covering the
roadway.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4036 7759 4069 7756 4068 7714 4034 7733
TIME...MOT...LOC 2131Z 188DEG 22KT 4041 7747 

$$

Lambert

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 8, 4:13 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 8, 4:13 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service State College PA
413 PM EDT Thu Jul 8 2021

.SYNOPSIS...
A warm and humid airmass ahead of a cold front moving southeast
toward Lake Erie and north of Tropical Storm Elsa moving northeast
across the Carolinas will create another few rounds of showers
and scattered thunderstorms across Central PA and the Susquehanna
Valley this afternoon and tonight.

The precipitation pattern briefly trends drier into the start
of the weekend before unsettled weather returns Sunday through
early next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
The primary focus for late this afternoon and evening will be
a large cluster of strong to severe TSRA across the Lower Susq
Valley that has already begun to produce wind damage reports.

This area of convection continues to be well-handled by the last
several runs of the HRRR and is forecast to lift gradually north
into an area with antecedent conditions more favorable to flash
flooding, as FFG values are less than 1.5 inches/hour north and
east of KIPT, and 2 inches or less/6 hours.

This isn't a true "PRE" event as Elsa's moisture may just brush
the far SE. That being said, the anticipated convective cluster,
small scale MCS that will impact the Middle Susq Valley and our
NE zones could pose some hydro concerns this evening.

Elsewhere, showers and isolated to scattered TSRA will be on the
increase during the mid to late afternoon, and given the high
moisture content of the air with PWATs close to 2 inches, TSRA
across the West and along/just ahead of an approaching cold
front will bear watching for localized svr gusts and hvy rain
later this evening.

Some patchy fog and shallow stratus will likely form once again
late tonight and early Friday as convection gradually diminishes
in intensity, winds become light, dewpoints stay relatively
steady in the 60s and partial clearing develops.

Low temps will vary from the lower 60s across the northern and
western mtns to near 70F in the Lower Susq Valley.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Decent shortwave trough following on the heels of departing Elsa
and associated sfc cold front will be pushing east through the
CWA during peak heating and should trigger scattered t-storms
Friday PM.

The HREF mean shows about 1000 j/kg of ML CAPE and 25-30 kts of
0-6km shear. These parameters would be supportive of a marginal
severe storm risk and later shifts may wish to coordinate with
SPC on an upgrade from general thunder. MaxT should trend
slightly higher on Friday with more sunshine expected.

Area of high pressure and associated drier post-frontal airmass
should provide fair/dry weather Friday night through the day on
Saturday. Min/Max temps will be near to slightly below daily
climo for early July.

The brief break in the active pattern does not last long, with
precip probs trending higher Saturday night into early Sunday
morning with more unsettled wx in store into next week.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
The main weather players for Sunday through Tuesday (and
possibly Wednesday) of next week will be 1) a slow moving and
slowly filling upper trough headed our way from the midwest with
moderate speed and direction shear over the CWA, thanks to the
close presence of 2) a sfc warm front over Central or Northern
PA. Additionally (and feature number 3), will be the NW fringe
of an upper level ridge and associated increase in heat and
humidity once again, though this time the heat will be tempered
by some bouts of showers and TSRA and somewhat lower Mid level
heights and thicknesses.

Latest operational deterministic and NBM guidance supports quite
an unsettled weather pattern for at least Monday and Tuesday
with multiple shortwaves bringing the likelihood of afternoon
showers and thunderstorms, and locally heavy rainfall as PWAT
values surge to 1.5 to 1.75 inches overnight Saturday night and
peak between 1.75 and 2 inches Sunday through Tuesday. Wednesday
looks to display some improvement to the rain situation as the
upper trough to our west flattens and lifts NE across New York
State. It will still be very warm to hot...but slightly less
humid with PWAT values slipping to under 1.5 inches in most
places (except for the far SE).

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
During the late afternoon and early evening, increasing coverage
of showers and scattered TSRA will move in from the west and
south (ahead of both a cold front and TS Elsa moving NNE from
the Carolinas.

These heavy rainfall producers could drop visibilities at some
sites into MVFR and perhaps IFR. Have attempted to communicate
most likely window of thunderstorm potential with 12Z package.

Overnight tonight, conditions should deteriorate again across
the Western zones as cold front sweeps through, winds turn
light out of the NW and ceilings drop behind the front.
Widespread IFR conditions anticipated with some LIFR also
possible in the northwest.

Outlook...

Fri...Occasional restrictions likely in SHRA/TSRA.

Sat...Improved conditions, although a few SHRA/TSRA remain possible.

Sun-Mon...Chances of afternoon SHRA/TSRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Steinbugl
NEAR TERM...Lambert/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Lambert/Tyburski
AVIATION...Lambert/Banghoff
Hazardous weather outlook, Jul 8, 12:27 PM EDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1227 PM EDT Thu Jul 8 2021

PAZ010>012-017>019-024>026-033>036-045-091630-
Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-
Franklin-Southern Clinton-
1227 PM EDT Thu Jul 8 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Locally heavy rainfall and isolated flooding are possible this
afternoon and evening from potentially training thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-027-028-037-041-042-046-049>053-056-057-063>065-091630-
Warren-McKean-Potter-Mifflin-Juniata-Tioga-Northern Lycoming-
Sullivan-Southern Lycoming-Union-Snyder-Montour-Northumberland-
Columbia-Perry-Dauphin-Cumberland-Adams-York-
1227 PM EDT Thu Jul 8 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Locally heavy rainfall and isolated flooding are possible this
afternoon and evening from potentially training thunderstorms.

A few strong to marginally severe thunderstorms with gusty winds are
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ058-059-066-091630-
Schuylkill-Lebanon-Lancaster-
1227 PM EDT Thu Jul 8 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Locally heavy rainfall and isolated flooding are possible this
afternoon and evening from potentially training thunderstorms.

A few strong to marginally severe thunderstorms with gusty winds are
possible this afternoon and evening.

Heavy rainfall associated with Elsa is forecast to stay south and
east of the area tonight into early Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 8, 2:12 PM EDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service State College PA
212 PM EDT Thu Jul 8 2021

PAZ057-064>066-081900-
Lancaster PA-York PA-Adams PA-Dauphin PA-
212 PM EDT Thu Jul 8 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER...YORK...
ADAMS...AND DAUPHIN COUNTIES UNTIL 300 PM EDT...

At 210 PM EDT, Doppler radar indicated 2 strong thunderstorms along
a line extending from near Jacobus to near Littlestown. Movement was
northeast at 25 mph.

a 10 to 15 minute period of Very heavy rain is expected.
Penny size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
York, Hanover, Weigelstown, Elizabethtown, Parkville, Spry,
Dallastown, Hampton, Shiloh, East York, Stonybrook-Wilshire, West
York, Littlestown, Maytown, Codorus, Grantley, Valley Green, Tyler
Run-Queens Gate, McSherrystown and Valley View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near an area lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm.

&&

LAT...LON 4001 7716 4023 7658 4020 7657 4021 7651
      3989 7665 3972 7698 3972 7719
TIME...MOT...LOC 1810Z 204DEG 21KT 3991 7675 3970 7712

Lambert
Special weather statement, Jul 8, 2:36 PM EDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service State College PA
236 PM EDT Thu Jul 8 2021

PAZ065-066-081915-
Lancaster PA-York PA-
236 PM EDT Thu Jul 8 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 315 PM EDT...

At 235 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Wrightsville to near Holtwood. Movement was
northeast at 20 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Lancaster, Columbia, Millersville, Willow Street, Mount Joy, Manheim,
East Petersburg, Stonybrook-Wilshire, Paradise, Salunga-Landisville,
Maytown, Strasburg, Mountville, Hallam, Marietta, Quarryville,
Wrightsville, Windsor, Wakefield and Yorkana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3994 7664 4022 7650 3996 7600 3972 7623
      3972 7628
TIME...MOT...LOC 1835Z 210DEG 18KT 4000 7655 3980 7629

Lambert
Local storm report, Jul 8, 3:59 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
359 PM EDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     4 ESE NEW HOLLAND       40.08N 76.03W
07/08/2021                   LANCASTER          PA   UTILITY COMPANY

            TREES DOWN ON WIRES.

&&
Special weather statement, Jul 8, 4:36 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service State College PA
436 PM EDT Thu Jul 8 2021

PAZ026-028-035-036-050-052-053-056>059-063>066-082130-
York PA-Franklin PA-Lebanon PA-Juniata PA-Huntingdon PA-Dauphin PA-
Snyder PA-Columbia PA-Perry PA-Lancaster PA-Fulton PA-
Northumberland PA-Adams PA-Cumberland PA-Schuylkill PA-
436 PM EDT Thu Jul 8 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF YORK...FRANKLIN...
LEBANON...JUNIATA...HUNTINGDON...DAUPHIN...SNYDER...COLUMBIA...
PERRY...LANCASTER...FULTON...NORTHUMBERLAND...ADAMS...CUMBERLAND...
AND SCHUYLKILL COUNTIES UNTIL 530 PM EDT...

At 435 PM EDT, Doppler radar indicated the northern, leading edge of
numerous strong thunderstorms along a line extending from Snyders to
near Pine Grove to near Fort Indiantown Gap to near Dehart Dam to
Walnut Bottom to near St.

Thomas. Movement was north at 35 mph.

Torrential rain is expected.
Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Lancaster, Harrisburg, York, Lebanon, Chambersburg, Carlisle, Lower
Allen, Hanover, Pottsville, Hershey, Ephrata, Colonial Park,
Weigelstown, Elizabethtown, Waynesboro, Columbia, Progress, Lititz,
Mechanicsburg and Middletown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

Turn around don't drown.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.

&&

LAT...LON 3974 7811 4032 7791 4037 7776 4040 7773
      4087 7659 4098 7622 4095 7621 4090 7604
      4091 7600 4073 7576 4064 7598 4057 7602
      4058 7607 4052 7626 4049 7644 4021 7599
      3985 7668 3972 7711
TIME...MOT...LOC 2035Z 197DEG 35KT 4071 7584 4057 7632 4048 7659 4045
7685 4010 7740 3997 7779

Lambert
Special weather statement, Jul 8, 5:31 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
531 PM EDT Thu Jul 8 2021

PAZ027-028-056-082215-
Perry PA-Juniata PA-Mifflin PA-
531 PM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY...JUNIATA...AND
MIFFLIN COUNTIES UNTIL 615 PM EDT...

At 531 PM EDT, Doppler radar indicated a strong thunderstorm near
Spruce Hill, moving north at 25 mph.

Very heavy rain is expected.
Wind gusts up to 50 mph are possible.

This strong thunderstorm will be near...
  Spruce Hill and Ickesburg around 540 PM EDT.
  Walnut around 550 PM EDT.
  Mexico around 555 PM EDT.
  Lewistown around 600 PM EDT.
  Burnham and Highland Park around 605 PM EDT.
  Alfarata and Mcalisterville around 610 PM EDT.

Other locations impacted by this storm include Mifflintown, Port
Royal, Maitland, Wagner and Thompsontown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Minor flooding may develop. Do not drive into water covering the
roadway.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4036 7759 4069 7756 4068 7714 4034 7733
TIME...MOT...LOC 2131Z 188DEG 22KT 4041 7747

Lambert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:02 PM EDTSpecial Weather StatementCTPTioga58 min
Jul 7, 8:04 PM EDTSevere Thunderstorm WarningCTPTioga56 min
Jul 7, 8:10 PM EDTSpecial Weather StatementCTPNorthumberland35 min
Jul 7, 8:12 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Northumberland, Sullivan, Tioga48 min
Jul 7, 8:20 PM EDTSpecial Weather StatementCTPFulton25 min
Jul 7, 8:21 PM EDTSevere Thunderstorm WarningCTPTioga39 min
Jul 7, 8:25 PM EDTSpecial Weather StatementCTPSnyder35 min
Jul 7, 8:40 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset65 min
Jul 7, 8:47 PM EDTSevere Thunderstorm WarningCTPColumbia, Sullivan28 min
Jul 7, 8:49 PM EDTSpecial Weather StatementCTPFranklin26 min
Jul 7, 9:12 PM EDTSpecial Weather StatementCTPCentre33 min
Jul 7, 9:16 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria44 min
Jul 7, 9:24 PM EDTAreal Flood AdvisoryCTPColumbia, Sullivan2 hr
Jul 7, 9:36 PM EDTSpecial Weather StatementCTPColumbia24 min
Jul 7, 9:43 PM EDTSpecial Weather StatementCTPCentre32 min
Jul 7, 10:04 PM EDTSpecial Weather StatementCTPCentre, Clearfield26 min
Jul 7, 10:07 PM EDTSpecial Weather StatementCTPSchuylkill23 min
Jul 7, 10:14 PM EDTSpecial Weather StatementCTPUnion46 min
Jul 7, 10:20 PM EDTSpecial Weather StatementCTPSnyder25 min
Jul 7, 10:33 PM EDTSpecial Weather StatementCTPUnion27 min
Jul 7, 11:02 PM EDTSpecial Weather StatementCTPMontour, Union28 min
Jul 8, 2:12 PM EDTSpecial Weather StatementCTPYork48 min
Jul 8, 2:36 PM EDTSpecial Weather StatementCTPLancaster39 min
Jul 8, 3:15 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon60 min
Jul 8, 3:17 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Dauphin, Franklin, York73 min
Jul 8, 3:38 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York52 min
Jul 8, 4:25 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland112 min
Jul 8, 4:31 PM EDTAreal Flood AdvisoryCTPLancaster, York58 min
Jul 8, 4:36 PM EDTSpecial Weather StatementCTPAdams, Cumberland, Dauphin, Franklin, Juniata, Lebanon and 3 more54 min
Jul 8, 4:48 PM EDTSevere Thunderstorm WarningCTPLebanon27 min
Jul 8, 4:51 PM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Lebanon, Perry103 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.